|The side effects of AIDS medication on women?
Dec 18, 2001
Do the side effects of AIDS medications differ from men to women?
Response from Dr. Aberg
That is an excellent question and one we are trying to learn more about. I cannot make a general statement as each drug is different. There is a study suggesting that nevirapine is more likely to cause a rash in women compared with men. This study also suggests that the severity of the rash may be worse in women. Some experts believe that women may experience more gastrointestinal side effects with the protease inhibitors. Some of this may be due to the fact that in general, women weigh less than men and possibily that women are given a higher dose of medication then they need. This is one of the reasons why therapeutic drug monitoring may be be useful. If we can define the levels of the drug needed, we may be able to measure that drug and adjust the dose based on the actual drug level. It is plausible that individuals experience side effects of medications because the level of drug is too high. An example of this is indinavir associated kidney stones. There are some studies in development and progress correlating the levels of indinavir with the development of kidney stones. Hopefully, we will have some answers soon.
Unfortunately, many of the initial clinical trials included very few women so we do not have good data on the differences between men and women pertaining to drug side effects.
Women and KS
should I be worried ?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.